Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS Green Bay, WI

August 23, 2006Portage County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 23, 2006, 8:01 PM CDT for Portage County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 8:01 PM CDT (01:01 UTC)
Expired
Aug 23, 2006, 8:30 PM CDT
In force
29 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Portage County, WI

The radar

The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 240102
SVRGRB
WIC097-240130-
/O.NEW.KGRB.SV.W.0137.060824T0101Z-060824T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
801 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST PORTAGE COUNTY IN CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 759 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER.  THIS STORM WAS
  LOCATED JUST EAST OF KELLNER...OR ABOUT 11 MILES SOUTHEAST OF
  WISCONSIN RAPIDS...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BANCROFT BY 820 PM...

HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.

LAT...LON 4441 8972 4425 8972 4424 8935 4439 8948

$$

SKOWRONSKI
2 follow-up statements
000 
WWUS53 KGRB 240118
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
816 PM CDT WED AUG 23 2006

WIC097-240130-
/O.CON.KGRB.SV.W.0137.000000T0000Z-060824T0130Z/
PORTAGE WI-
816 PM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT 
FOR SOUTHWEST PORTAGE COUNTY...

AT 812 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER.  THIS STORM WAS 
LOCATED OVER FAR SOUTHWEST PORTAGE COUNTY...ABOUT 13 MILES SOUTHEAST 
OF WISCONSIN RAPIDS. IT WAS MOVING EAST AT 15 MPH. THE STORM WILL 
CONTINUE TO AFFECT SOUTHWEST PORTAGE COUNTY THROUGH 830 PM. HAIL TO 
1 INCH IN DIAMETER IS STILL POSSIBLE...MAINLY WEST OF BANCROFT. 

DANGEROUS LIGHTNING IS ALSO EXPECTED WITH THE STORM. IF 
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.

LAT...LON 4441 8972 4425 8972 4424 8935 4439 8948

$$

SKOWRONSKI
000 
WWUS53 KGRB 240130
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
829 PM CDT WED AUG 23 2006

WIC097-240139-
/O.EXP.KGRB.SV.W.0137.000000T0000Z-060824T0130Z/
PORTAGE WI-
829 PM CDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWEST PORTAGE COUNTY 
EXPIRES AT 830 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND 
WAS EXITING THE AREA. SMALL HAIL IS STILL POSSIBLE WITH THE 
STORM...BUT RISK OF SEVERE HAIL HAD ENDED.

LAT...LON 4441 8972 4425 8972 4424 8935 4439 8948

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:45 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 23, 3:45 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT WED AUG 23 2006

.SHORT TERM...TONIGHT AND THURSDAY. THUNDERSTORMS DEVELOPED ACROSS
CENTRAL WI THIS AFTN AS A SHORT WAVE PUSHED ACROSS CENTRAL WI AND
ALONG A WARM FRONT STRETCHING SE ACROSS SRN WI. FAIRLY STRONG
INSTABILITY WAS LOCATED ALONG AND SOUTH OF THE FRONT WITH MUCAPES FROM
1500-2500 J/KG AND 40-45 KT 0-6KM SHEAR OVER SW WI. WITH MOST OF THE
INSTABILITY TO THE SOUTHWEST OF THE AREA...EXPECT STRONGEST
THUNDERSTORMS TO REMAIN LIMITED TO THE SWRN PART OF CWA.  KEPT LINGERING
SHOWERS AND THUNDERSTORMS ACROSS SRN PART OF AREA AS DEVELOPMENT
EXPECTED TO CONTINUE UPSTREAM OVER SWRN WI THIS EVENING...ALONG THE NOSE
OF 850MB JET AND APPROACHING SHORT WAVE FROM THE DAKOTAS. THESE STORMS
 SHOULD CONTINUE TO PUSH SE AS THE FRONT AND THERMAL RIDGE SAG SOUTH.

WITH THE FRONT AND THERMAL BOUNDARY SHIFTING OVER FAR SOUTHERN WI ON
THURSDAY...HAVE LIMITED POPS TO THE FAR SRN PART OF CWA.  SHOWED A
SLIGHT INCREASE IN POPS FOR THE S DURING THE LATE AFTN AS INSTABILITY
BEGINS TO PUSH NEWD AND LOW LEVEL JET BEGINS TO NUDGE INTO SW WI DURING
THE LATE AFTN. WENT WITH A BLEND OF GUIDANCE FOR TEMPS.

.LONG TERM...THU NGT THRU NXT WED.  PROGRESSIVE PATTERN CONTINUES OVER
NORTHERN U.S. MAIN FORECAST CONCERN THIS PERIOD THU NIGHT INTO SAT.
QUESTION OF DAY IS WHERE BOUNDARY WILL BE THROUGH THE PERIOD.  MODELS
CONTINUE TO WAVER/DIFFER.  EXPECT BOUNDARY TO LIE FAR SOUTHERN WI THU
EVENING.  STRENGTHENING LLVL JET OVER FRONT THU EVE...WILL SHIFT INTO WI
THU NIGHT.  MADE LITTLE CHANGE TO FORECAST...TRIMMING POPS A BIT IN
NORTH.  WAVE FORMS ALONG FRONT PUSHING THROUGH STATE FRI WITH CONTINUED
CHANCE OF RAIN.  WENT WITH FURTHER SOUTH SOLUTION MAINTAINING AREA NORTH
OF WARM FRONT.  WENT BELOW GUIDANCE FOR HIGHS. UPPER SYSTEM STILL LAGS
BACK KEEPING CHANCE OF PCPN THROUGH SAT.

SUN THROUGH WED.  WILL CONTINUE WITH THINKING THAT BOUNDARY WILL BE FAR
ENOUGH SOUTH AND KEEP SUNDAY DRY.  HIGH PRESSURE WILL BUILD IN FOR THE
EARLY PART OF THE WORK WEEK WITH TEMPS AT OR ABOVE NORM.  DRY
FRONT/WINDSHIFT EXPECTED TO DROP SOUTH THROUGH AREA LATE MON NIGHT EARLY
TUE...WITH BRISK NE FLOW POSSIBLE TUE.  HAVE GONE UNDER GUIDANCE EASTERN
CWA FOR TUE AT THIS TIME.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SRF/TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 23, 5:30 AM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT WED AUG 23 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
530 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. THERE
IS A SLIGHT CHANCE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
SOUTHWEST OF A LINE FROM MARSHFIELD TO WAUTOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-564-241100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
530 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO AFFECT THE BAY AND COASTAL WATERS TODAY
AND TONIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND FREQUENT
CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS THURSDAY AND THURSDAY NIGHT.

MG
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Aug 23, 6:37 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
637 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             STRATFORD               44.79N 90.08W
08/23/2006  E0.75 INCH       MARATHON           WI   LAW ENFORCEMENT

0608 PM     HAIL             HALDER                  44.79N 89.86W
08/23/2006  E1.00 INCH       MARATHON           WI   LAW ENFORCEMENT

&&

GRA/PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:08 PM CDTSevere Thunderstorm WarningGRBPortage, Wood52 min
Aug 23, 9:09 PM CDTSevere Thunderstorm WarningGRBWaushara51 min
Aug 23, 10:15 PM CDTSevere Thunderstorm WarningGRBWood18 min
Aug 23, 10:56 PM CDTSevere Thunderstorm WarningGRBBrown14 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.